Ketamine & cardiovascular stability

February 6, 2013 by  
Filed under All Updates, EMS, ICU, Kids, Resus

I ‘jumped ship’ from etomidate to ketamine for rapid sequence intubation (RSI) in sick patients about seven years ago. Good thing too, since I later moved to Australia where we don’t have etomidate. I’ve been one of the aggressive influences behind my prehospital service’s switch to ketamine as the standard induction agent for prehospital RSI. It’s no secret that I think propofol has no place in RSI in the critically ill.

I love ketamine for its haemodynamic stability compared with other induction agents. In fact, I very rarely see a drop in blood pressure when I use it for RSI even in significantly shocked patients. One should however try to remain open to evidence that disconfirms ones biases, lest we allow science to be replaced by religion. I therefore was interested to read a report of two cases of cardiac arrest following the administration of ketamine for rapid sequence intubation (RSI)(1).

ketamine-arrest.003

The first case was a 25 year old with septic shock due to an intestinal perforation, with a respiratory rate of 30 ‘labored’ breaths per minute and hypoxaemia prior to intubation with 2mg/kg ketamine who became bradycardic and then had a 10-15 minute PEA arrest after ketamine administration (but prior to intubation). Pre-arrest oxygen saturation and pre-induction blood gases are not reported.

The second case was an 11 year old with septic shock and pneumonia, hypoxaemia, and a severe metabolic acidosis. She arrested with bradycardia then a brief period of asystole one minute after receiving 2.4 mg/kg ketamine with rocuronium for intubation.

Was the ketamine responsible for the arrests? Ketamine usually exhibits a stimulatory effect on the cardiovascular system, through effects which are incompletely understood but include a centrally mediated sympathetic response and probable inhibition of norepinephrine (noradrenaline) reuptake. However ketamine can have a direct depressant effect on cardiac output which is usually overridden by the sympathetic stimulation. In critically ill severely stressed patients the depressant effect may predominate. In a study on 12 critically ill surgical patients, haemodynamic indices were measured using pulmonary artery catheters within 5 minutes of ketamine administration (at a mean of 70 mg)(2). Six patients demonstrated decreases in ventricular contractility, and four had decreases in cardiac output. Mean arterial blood pressure decreased in four patients. The authors commented:


The patients..were septic, hypovolemic, or cirrhotic, and had severe stress preoperatively. It is possible that in these ill patients adrenocortical and catechol stores had been depleted prior to ketamine administration. Alternatively, in the setting of prolonged preoperative stress, there may be resistance to further sympathetic and/or adrenocotical stimulation by ketamine. In either case, preoperative stress may blunt the usual physiologic responses to ketamine, setting the stage for possible adverse effects.

The negative cardiovascular effects of ketamine may also be precipitated by larger doses or repeated doses of ketamine(3).

While this small case series of cardiac arrest following ketamine administration is interesting, we should bear in mind the other possible precipitants of arrest in these patients, which are not all discussed by the authors:

i) Both patients were hypoxaemic prior to induction and their peri-intubation oxygen saturations are not reported. Arrests following bradycardia at the time of induction in the critically ill are frequently related to hypoxaemia.

ii) The second patient had a severe metabolic acidosis and the first – an abdominal sepsis patient with a labored respiratory rate of 30 – very probably did too. A failure to match a patient’s compensatory respiratory alkalosis with hyperventilation after anaesthesia is known to precipitate arrest in acidaemic patients.

iii) Finally, if the ketamine was responsible for the arrests, one should consider that the doses given to these shocked and highly unstable patients were well in excess of what many of us would recommend, and doses in the range of 0.5-1 mg/kg might not have been associated with adverse effects.

The takehome points for me are that this report is a helpful reminder that the cardiovascular stimulation-inhibition balance of ketamine may be altered by severe critical illness, and that doses of any induction agent should be significantly reduced in the critically ill patient. In no way does this convince me that I should discard ketamine as my preferred choice for RSI in such patients.

1. Cardiac Arrest Following Ketamine Administration for Rapid Sequence Intubation
J Intensive Care Med. 2012 May 29. [Epub ahead of print]


Given their relative hemodynamic stability, ketamine and etomidate are commonly chosen anesthetic agents for sedation during the endotracheal intubation of critically ill patients. As the use of etomidate has come into question particularly in patients with sepsis, due to its effect of adrenal suppression, there has been a shift in practice with more reliance on ketamine. However, as ketamine relies on a secondary sympathomimetic effect for its cardiovascular stability, cardiovascular and hemodynamic compromise may occur in patients who are catecholamine depleted. We present 2 critically ill patients who experienced cardiac arrest following the administration of ketamine for rapid sequence intubation (RSI). The literature regarding the use of etomidate and ketamine for RSI in critically ill patients is reviewed and options for sedation during endotracheal intubation in this population are discussed.

2. Cardiovascular effects of anesthetic induction with ketamine
Anesth Analg. 1980 May;59(5):355-8


Anesthetic induction with ketamine has been reported to maintain or improve cardiovascular performance in severely ill patients. Using invasive cardiovascular monitoring, we studied physiologic responses to a single dose of ketamine in 12 critically ill patients. Six patient demonstrated decreases in ventricular contractility, and four had decreases in cardiac output. Mean arterial blood pressure decreased in four patients. Pulmonary venous admixture increased in four of six patients, while oxygen consumption decreased in eight of 11 patients. Thus, a single dose of ketamine produced decreases in cardiac and pulmonary performance and in peripheral oxygen transport in this group of patients. It is proposed that in severely ill patients, preoperative stress may alter the usual physiologic responses to ketamine administration, and adverse effects may predominate. Ketamine, therefore, should be used with caution for induction of anesthesia in critically ill and in acutely traumatized patients until additional studies and further information on cardiovascular responses to ketamine are available.

3. A comparison of some cardiorespiratory effects of althesin and ketamine when used for induction of anaesthesia in patients with cardiac disease
Br J Anaesth. 1976 Nov;48(11):1071-81


Cardiorespiratory effects of ketamine and Althesin were measured in two groups of premedicated patients with cardiac disease. The drugs were given in clinically equivalent doses with a second dose administered about 10 min after induction. The first dose of ketamine caused a marked increase in systemic and pulmonary arterial pressure, heart rate, and central venous and wedge pressures and cardiac index. The first dose of Althesin caused a decrease in systemic arterial pressure, central venous pressure, cardiac index and heart work, but little change in heart rate. The second dose of induction agent was administered before the cardiorespiratory effects of the initial dose had resolved. The second dose of Althesin caused changes similar to those following the first dose, but less marked. The changes following the second dose of ketamine were opposite to those following the first dose.

Comments

3 Responses to “Ketamine & cardiovascular stability”

  1. Sedation in Traumatic Brain Injury (TBI) | AmboFOAM on February 7th, 2013 04:17

    […] that ketamine is probably the safest, most effective and most versatile single agent out there.  Although not entirely without downsides, the alleged issues regarding ketamine and ICP in trauma have largely been debunked and it’s […]

  2. Viking One, alias Dr. Per P. Bredmose on February 9th, 2013 17:57

    As a frequent and keen ketaminizer (and SCANDINAVIAN anesthetist (more about that later…) I did read the above mentioned cases with greater interest.
    Ketamine is, as most other drugs that affect our central nervous system in sedating manner, a cardiac depressant. This means that the DOSE SHOULD ALWAYS BE TAILORED TO THE PATIENTS PRE-RSI PHYSIOLOGY – which is certainly NOT the case in this series… even Cliffs mentioned doses are a bit on the “high end”. Patients in respiratory (di)stress/hypoxcemic stress have the highest SYMPHATHETIC outflow level of all patients. This is often seen in the case of giving anesthetics for lung transplant patients… when symphathetic tone is lost, they just fall to the floor, where as patients for cardiac transplant are much more stable…
    However, I thing that there might be one more reason for the catastrophic events: When giving a neuromuscular blocker, the last muscle tone is lost, this might be the muchle tone/strength that just keeps the venous pool at a given volume – loosing this might let the patient plunge into the waters of hypovolaemia – or a hypervolaemic vascular bed which now is suddenly not proper filled….

    V1

  3. Frank Hansen MD on February 11th, 2013 18:14

    +1 on All what Per says
    It also well normal kids and young adults to compensate til they just die. They go in a free Fall when we take there symphathetic drive.